Q. Unless you have had pruritus ani, you have no idea how it affects your whole life. Anal itching is absolutely like being tortured. You itch with an uncontrollable desire to scratch, whether on an airplane, in your office, walking down the street or wherever life takes you.
I have written you to suggest that you tell your readers that they check in depth on their medications. You have never mentioned it. Doctors haven’t a clue as to what causes it, yet have suggestions for treatment that never help. In some cases, it’s just more medication.
Honestly, would it be a surprise that a medication could cause this horrific symptom? Of course not!
Your suggestion of using a bidet and washing and blow drying sounds oh, so nice, but there would be only momentary relief at best. The itching continues on a squeaky clean or a very dirty anus. It just never stops.
In my case, the culprit was lansoprazole (Prevacid). Since Prevacid went OTC, anal itching or pruritus ani isn’t listed now in the PDR as a side effect, but from my experience, it is a definite side effect.
I determined FOR SURE my cause was Prevacid by eliminating my meds one at a time for three days. Within two days of eliminating Prevacid the itching stopped. That was at least 10 years ago. I have never taken it again and I have never had anal itching again.
Please, please, help these people who write to you. Suggest at least temporary elimination of meds, one at a time and for a short time and under a doctor’s supervision if you must, to see if it makes a difference. I was desperate and it changed my whole life!
I love your newsletters and always look forward to their arrival in my inbox. Thanks for all that you do for we mortals who need so much help.
Ann B.
This is a very helpful suggestion for determining if a medication might be causing the problem. You are probably aware that anal itching or pruritis ani is not often listed as a side effect of medications. We suspect that researchers rarely inquire about itchy bottom symptoms when they conduct clinical trials.
When we searched the Physicians’ Desk Reference, we only found a few medications linked to this side effect. To our surprise, esomeprazole (Nexium), a relative of lansoprazole (Prevacid), is one of them. This certainly suggests that other drugs in this class (PPIs) might also occasionally trigger pruritis ani.
There are a number of other things that can also contribute to itchy bottom syndrome (aka pruritis any or anal itching). Some people are sensitive to certain foods such as citrus fruit, coffee or even beans. Others report that clothes washed in fabric softener cause unbearable itching. This is especially true if the clothes are tight or restrictive in the crotch area.
A drug company marketing guru once told us that people often call pruritis ani hemorrhoids because it is slightly more acceptable. He also hinted that many hemorrhoid creams are really treating the itch-scratch-itch vicious cycle of pruritis any.
We do recommend a bidet for hygiene reasons. We also encourage those afflicted to try witch hazel. Thanks to our Native American forebears, we have this wonderful herb which has been used for centuries as an astringent and cleansing agent. There are many wipes available, (including Tucks Pre-moistened Hemorrhoidal Pads and Preparation H Cleansing Pads) which contain a dose of witch hazel. While convenient, you pay a price for the ease of having pads pre-soaked in witch hazel. If you want to save some money, buy a large bottle of witch hazel. The cost is relatively low. Apply liberally to toilet tissue, gently wipe, and go about your business.
Visitors to this website have also recommended their own remedies including some very reminiscent of the person above who eliminated Prevacid and got almost immediate relief:

“On the subject of anal itching, I suffered this embarrassing problem for years and went to several doctors about it. They had no good suggestions except to eliminate many things from my diet. Nothing helped.
“I finally went to the Internet and did in-depth research on the side effects of all the prescription meds I was taking and BINGO….. the purple pill (Prilosec or omeprazole) can cause anal itching. I stopped taking Prilosec and the itching stopped immediately.
“Unfortunately most doctors don’t ever consider that prescription medications can cause problems. Good luck.”

“A treatment for anal itching that my mother told me about after I had a flare up because of an itchy inflamed hemorrhoid was a very VERY careful dab of Vicks on the area which had been cleaned well. Instant relief!”


Some folks with hemorrhoids have tried the Vicks trick and have told us it felt like napalm on their behind. The burning was instant and intense. We caution anyone who considers this to be very cautious!

“I use Pampers Sensitive baby wipes to clean with, they are extra soft and scent free. I read on your site about the woman who used a wet tea bag to calm her itch. I’ve tried it and it works. I used a green tea bag, not only did it stop the itch but seemed to heal the painful spots.”

“Try cutting out all caffeine & you may see all itch disappear. Worked for me after decades of discomfort.”

“Good day to all… I have been suffering with this problem for almost 2 years. I tried everything over the counter, under the counter, homes remedies. I decided to look at other possible causes to this. I did a search for Anal yeast infections and it turned out to be my problem.
“I had a yeast infection which was causing anal fissures. It also cause the tireless itch and constant burning. I had hemorrhoids at first and I used medications for that and the internal pain went away, but the pain and itching and burning on the outside didn’t.
“So I asked my doctor if it was possible and that I had a yeast infection there and she said that it was not talked about a lot among men but it is quite common. She gave me medication to treat the yeast infection and it went away.
“The fissures healed up and the itching and burning are gone. I wanted to wait to be sure before I posted anything about this, so I can assure you that I am cured. Yeast infections are caused by a fungus just like Athlete’s Foot, and we all know what athlete’s foot feels like right? I hope this can bring relief to some if not all of you. Good luck”

“I had this all my life and discovered the solution with a Hand Bidet Sprayer = it allows you to get clean (cleaner!) than using toilet paper and without irritation the sensitive skin with all the rubbing plus helps keep the natural oils in your skin that you need to keep it from drying out and itching!”

Share your own story below in our comment section.

Join Over 90,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Dee

    I’ve dealt with this problem for years by applying A&D ointment or Burts Bees Hand Salve (which smells a lot better) at least once a day after wiping with moistened toilet paper. In my case I’ve found it to be worse when I take Prilosec. I’ll have a small amount of leakage within several hours after a movement that causes the irritation so if I feel the itch I’ll go back and wipe with moistened toilet paper.

  2. Zoey E.

    For immediate relief I’ve discovered a small dollop of Vicks applied to the exact spot believe it or not is an immediate help. It may burn for 2 or 3 seconds but goes away and takes the itch with it. I have been using this little trick for a couple of years and even told my doctor and he was pretty intrigued. Try it.

  3. Nicholas

    There is now this ointment out there that is specifically for Pruritus Ani. It’s called Pranicure and holy smokes I’m glad I found it online. Everything you guys have mentioned, I’ve tried, and all “remedies” failed. Pranicure comes with specific instructions that includes proper cleaning/drying techniques in addition to the topical ointment. I was definitely skeptical and although you may not realize it at first, it is helping to heal the anal area. Once that process starts and you can get thru it, the itch will completely go away.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.